Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 50, NWS Tucson, AZ

July 22, 2011Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 22, 2011, 6:42 PM MST for Pima County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2011, 6:42 PM MST (01:42 UTC)
Expired
Jul 22, 2011, 7:15 PM MST
In force
33 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Phoenix radar (KIWA), 121 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2011-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2011-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -43 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3886 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-43 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

776 
WUUS55 KTWC 230142
SVRTWC
AZC019-230215-
/O.NEW.KTWC.SV.W.0050.110723T0142Z-110723T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
642 PM MST FRI JUL 22 2011

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 715 PM MST

* AT 635 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR VAYA CHIN...OR 39 MILES    
  NORTHWEST OF SELLS...AND MOVING SOUTHWEST LESS THAN 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HICKIWAN

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3219 11213 3229 11260 3248 11247 3248 11206
TIME...MOT...LOC 0141Z 044DEG 2KT 3235 11230

$$
2 follow-up statements
896 
WWUS55 KTWC 230152
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
652 PM MST FRI JUL 22 2011

AZC019-230215-
/O.CON.KTWC.SV.W.0050.000000T0000Z-110723T0215Z/
PIMA AZ-
652 PM MST FRI JUL 22 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM MST 
FOR NORTH CENTRAL PIMA COUNTY...OR ON THE NORTHWEST PORTION OF THE  
TOHONO O'ODHAM NATION...

AT 644 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH AND VERY HEAVY RAINFALL. THIS STORM WAS LOCATED 
NEAR VAYA CHIN...OR JUST EAST OF HICKIWAN NORTHWEST OF SELLS. THIS 
STORM WAS NEARLY STATIONARY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM WILL ALSO PRODUCE TORRENTIAL RAIN WHICH COULD LIMIT
VISIBILITIES OR LEAD TO FLOODING. DO NOT ATTEMPT TO DRIVE THROUGH
RAPIDLY FLOWING WATER.

&&

LAT...LON 3219 11213 3229 11260 3248 11247 3248 11206
TIME...MOT...LOC 0150Z 044DEG 2KT 3235 11230

$$
675 
WWUS55 KTWC 230209
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
709 PM MST FRI JUL 22 2011

AZC019-230218-
/O.EXP.KTWC.SV.W.0050.000000T0000Z-110723T0215Z/
PIMA AZ-
709 PM MST FRI JUL 22 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL PIMA COUNTY OR 
THE NORTHWEST PORTION OF THE TOHONO O'ODHAM NATION WILL EXPIRE AT 
715 PM MST...

THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD 
DECREASED IN INTENSITY AND WAS NO LONGER CAPABLE OF PRODUCING WINDS 
IN EXCESS OF 60 MPH. 

LAT...LON 3219 11213 3229 11260 3248 11247 3248 11206
TIME...MOT...LOC 0208Z 044DEG 2KT 3234 11231

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:04 PM MST, 4 hours 38 minutes earlier.

Area forecast discussion, Jul 22, 2:04 PM MST, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
204 PM MST FRI JUL 22 2011

.SYNOPSIS...EXPECT MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. SOME STORMS WILL GENERATE HEAVY RAIN
AND STRONG GUSTY WINDS.

&&

.DISCUSSION...WATER VAPOR IMAGERY SHOWS A LARGE TROUGH COVERING MUCH
OF THE WESTERN STATES WITH A LARGE SWATH OF DRY MID LEVEL AIR
ASSOCIATED WITH THE TROUGH THAT EXTENDS FROM THE EASTERN PACIFIC
WATERS THROUGH SOUTHERN CALIFORNIA AND NEVADA AND INTO THE NORTHWEST
HALF OF ARIZONA. THE RIDGE CONTINUES OVER THE EASTERN STATES WITH
THE RIDGE AXIS EXTENDING WEST THROUGH NEW MEXICO...SRN ARIZONA AND
PORTIONS OF BAJA...ALBEIT WEAK THIS FAR WEST. AN INVERTED TROUGH IS
CURRENTLY SPINNING OVER NORTHEAST MEXICO AND SOUTHWEST TEXAS...WITH
MODELS INDICATING THIS FEATURE TO CONTINUE MOVING WEST ACROSS NORTH
CENTRAL MEXICO TODAY THROUGH SATURDAY.

VISIBLE IMAGERY SHOWS THE DEBRIS CLOUDS FROM THIS MORNING ACROSS THE
CENTRAL AND EASTERN AREAS ERODING...WITH RADAR MOSAIC DETECTING
ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPING ALONG THE
INTERNATIONAL BORDER...MOSTLY SOUTH OF THE BORDER...BUT SOME
EXTENDING NORTH INTO PORTIONS OF EXTREME SOUTHWEST COCHISE AND
SOUTHEAST SANTA CRUZ COUNTIES. ISOLATED CELLS ALSO OCCURRING OVER
THE CHIRICAHUA MOUNTAINS OF EAST CENTRAL COCHISE COUNTY AND IN
CENTRAL PIMA COUNTY EAST OF SELLS. ALL OF THIS ACTIVITY SHOULD DRIFT
SLOWLY WEST THIS AFTERNOON AND EVENING WITH THE STORMS BECOMING
ISOLATED TO SCATTERED AS THE AFTERNOON AND EVENING PROGRESSES.

MODELS ARE SUGGESTING A CONTINUING SURGE OF MOISTURE UP THE GULF OF
CALIFORNIA THROUGH SATURDAY AS DORA APPROACHES THE SOUTHERN TIP OF
BAJA. A SURGE OF MOISTURE ALREADY OCCURRED OVERNIGHT OVER SOUTHWEST
ARIZONA WITH YUMA REPORTING A DEWPOINT IN THE LOWER 50S AT 12Z BUT
INCREASING TO 64 DEGS BY 13Z AS THE WINDS PICKED UP THROUGH THE
MORNING HOURS. THE VAD WIND PROFILE FROM THE KYUX RADAR CONTINUES TO
SHOW 15 KNOT WINDS FROM THE SURFACE TO 5K FT. IN ADDITION TO THIS
LOW LEVEL MOISTURE THE MODELS ARE INDICATING THAT THE MID LEVEL HIGH
WILL MOVE OVER THE FOUR CORNERS REGION RESULTING IN A LONG EASTERLY
FETCH FROM THE GULF OF MEXICO THAT WILL TRANSPORT MID LEVEL MOISTURE
INTO THE DESERT SOUTHWEST AS WELL. MODEL FORECAST SOUNDINGS SHOW THE
ENTIRE COLUMN NEARLY SATURATED WITH PWATS APPROACHING 1.75 INCHES.
THE MID LEVEL WINDS WILL BE FAVORABLE FOR ORGANIZED DEVELOPMENT THIS
WEEKEND AS STRONG EASTERLY WINDS DEVELOP AS THE HIGH MOVES NEAR THE
FOUR CORNERS. THIS WILL ALSO RESULT IN HIGHER RAIN CHANCES FOR THE
FAR WESTERN DESERTS AS THE EASTERLY FLOW PUSHES STORMS FARTHER WEST
AND LINGERING INTO THE LATE EVENING AND PERHAPS OVERNIGHT HOURS.

RAIN CHANCES WILL TAPER OFF BEGINNING TUESDAY OF NEXT WEEK...BUT
STILL REMAIN IN THE LOW END SCATTERED CATEGORY THROUGH FRIDAY.

HIGHS GENERALLY 3 TO 5 DEGS BELOW NORMAL THROUGH WEDNESDAY...THEN
NEAR NORMAL LATE NEXT WEEK. LOWS WILL BE 2 TO 4 DEGS ABOVE NORMAL
EACH DAY.

&&

.AVIATION...ISOLD-SCT TSRA/SHRA DEVELOPING AND CONTINUING THRU 06Z
SATURDAY. MVFR CIGS/VSBYS AND WIND GUSTS TO NEAR 45 KTS IN THE
VICINITY OF STRONGER TSRA. PRECIP TO DECREASE IN COVERAGE OF 06Z-12Z
SATURDAY. OTHERWISE...CLOUD DECKS AT 8-12K FT AGL AND SURFACE WIND
GENERALLY LESS THAN 10 KTS. AVIATION DISCUSSION NOT UPDATED FOR TAF
AMENDMENTS.

&&

.FIRE WEATHER...AMPLE MOISTURE FOR SCATTERED MAINLY AFTERNOON AND
EVENING THUNDERSTORMS INTO THE MIDDLE OF NEXT WEEK...BUT THE BEST
THREAT FOR PRECIPITATION LIKELY TO OCCUR THIS WEEKEND. STRONG...
ERRATIC AND GUSTY WINDS AND LOCALIZED HEAVY RAIN WILL OCCUR WITH THE
STRONGER THUNDERSTORMS. OTHERWISE...WINDS WILL REMAIN LIGHT AND
EXHIBIT TYPICAL DIURNAL TRENDS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 22, 9:42 AM MST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
942 AM MST FRI JUL 22 2011

AZZ503>515-230600-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
942 AM MST FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED SHOWERS
AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS
AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE
POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE
NORMALLY PRONE TO FLOODING. EVEN MODERATE PRECIPITATION OVER THE
AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING.
STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE
WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ501-502-230600-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
942 AM MST FRI JUL 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

DEEP MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME
HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN
THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE
LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45
TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON
AND EVENING THE NEXT SEVERAL DAYS. THE MAIN THREATS FROM
THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY
RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN
MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE
SUNDAY THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 2:52 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Jul 23, 3:45 PM MSTSevere Thunderstorm WarningTWCCochise30 min
Jul 23, 3:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Jul 23, 4:00 PM MSTSevere Thunderstorm WarningTWCCochise45 min
Jul 23, 4:18 PM MSTFlash Flood WarningTWCPima117 min
Jul 23, 4:23 PM MSTSevere Thunderstorm WarningTWCPima, Pinal37 min
Jul 23, 4:32 PM MSTFlash Flood WarningTWCCochise118 min
Jul 23, 4:38 PM MSTSevere Thunderstorm WarningTWCCochise37 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.